Archived

This topic is now archived and is closed to further replies.

miketurco

B12 Deficiency and Metformin Use in Patients w. T2

12 posts in this topic

Study states there is a correlation between the amount of metformin you take, how long you've taken it and the likelihood of being B12 deficient. Higher doses (> 1000mg/day) and long term use also correlate to higher levels of deficiency.

 

http://jkms.org/search.php?where=aview&id=10.3346/jkms.2014.29.7.965&code=0063JKMS&vmode=PUBREADER

 

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4101785/

 

 

sillygirl and CandaceV like this

Share this post


Link to post
Share on other sites

If anyone is concerned about this then request a B12 level check from your doctor and take sublingual B12 supplements. I had problems with this from excessive PPI use and the sublingual B12 got my levels back to normal in less than a month.

miketurco likes this

Share this post


Link to post
Share on other sites

I have taken Metformin ER for a very long time and read a similar article to what Mike has posted.  I had some of the B12 deficient symptoms so I started taking the supplement.  At my next check at the doctor I asked for a blood check and come to find out my B12 levels were almost toxic.  So be sure to ask for the B12 test BEFORE you start taking supplements.

miketurco, TX_Clint, JanetP and 1 other like this

Share this post


Link to post
Share on other sites

My 87 year old father was recently diagnosed with a B12 deficiency after several falls.  He was taking close to the maximum metformin dose for years.  In his case, the B12 deficiency caused a type of anemia, where his red blood cells were turning over too fast and his body couldn't keep up with it.  This caused his A1c to become very low (a false reading, since his red blood cell count was too low and the red blood cells were not living for 3 months, causing A1c to read low).  It was 4.2 in April.

 

He started taking B12 shots, at first weekly, and then monthly.  His numbers have slowly improved.  The hematologist said that it can actually take years of B12 deficiency before symptoms occur, and it can take over a year for it to become normal, even with shots.  

 

In doing research, I found that metformin can be linked to this deficiency.  Also, a lot of older people have trouble absorbing vitamin B12.  So in my dad's case, perhaps both were problems.

 

Since he started the shots, he hasn't fallen.  Before the diagnosis, he fell 5 times in 4 months, fortunately not breaking anything.  My dad also has some type of dementia, which doesn't really fit the profile of Alzheimer's or Lewy body or frontal temporal.  Vitamin B12 is necessary for proper neuron functioning, so I kind of wonder if that has either caused or worsened the memory/judgment issues he has.

 

I believe that my insisting on a blood test was necessary here.  The doctor did notice the huge drop in A1c and red blood cell issues, and referred my dad to a blood specialist.  In very elderly people with many health issues, like my dad, things like falling and dementia are often just assumed to be due to age and untreatable, when in this case the blood issue was, in fact, treatable.  But I didn't know about the metformin link; I came across that randomly on the internet.  Dad was taken off metformin when all this happened due to his very low A1c, and so far his numbers are OK. HIs A1c is now up to 5.0.  Random blood glucose readings are generally less than 140.

JanetP, Stl-T2, miketurco and 1 other like this

Share this post


Link to post
Share on other sites

Over the past week ive cut my dose from 2500/day to 1000/day, extended release. I can't even begin to tell you how much better I feel. Is like a cloud has been lifted from over my head. I have to wonder if I was at a toxic level or something. And my bg seems none the worse for wear.

Stl-T2 and Moonpie like this

Share this post


Link to post
Share on other sites

Just because metformin may cause B12 deficiency in some people doesn't mean it will cause problems for everyone.  A simple blood test for B12 level would definitely be needed before taking any action.  I would recommend that older people and diabetics on metformin have this test.

miketurco likes this

Share this post


Link to post
Share on other sites

The FDA actually sets no upper limit to B12 daily consumption because it is water soluble and our bodies only absorbs what it needs and urinates the rest. The amount in a daily OTC supplement plus food can come no where near toxic levels and in fact those with severe B12 deficiencies are given a shot that contains 3000% of the amount in an OTC supplement. Anyone who has "high" B12 levels has a an underlying condition (kidney failure, liver disease, some blood cancers, etc...) that should be explored by a doctor.

miketurco, jwags and Weezy like this

Share this post


Link to post
Share on other sites

If you are actively taking a B12 supplement, it will skew your B12 blood test abnormally high.  Its recommended you halt taking the suppliment 2 days before a blood test checking your B12 levels to avoid that.

 

I didn't stop mine for one test, which came back as over 2000 (they don't bother measure higher in that lab apparently).  My neurologist had me retake it less than a week later (having skipped 2 doses) and I was around 500 if I remember right.

miketurco likes this

Share this post


Link to post
Share on other sites

I know some people who get fatigue from metformin. I am lucky even at the max dose I feel fine. Also metforminstays in your system for 3-4 weeks. So when reducing your dose, you may have to wait that long to see a difference in bgs.

miketurco likes this

Share this post


Link to post
Share on other sites

Is there any relationship between B-complex vitamins and your thyroid?  When I take Metformin, I develop classic symptoms of low thyroid---hair loss, brittle nails, fatigue, dry skin, weight gain, etc.  I know allot of diabetics thrive on it, but my body feels like a toxic waste dump on even minimum doses of Metformin.   

Share this post


Link to post
Share on other sites

A brief poke around shows that a B12 deficiency is common with hypothyroid, but not a cause of it.  It can also make hypothyroid symptoms more extreme.

 

--added--

Hypothyroid can cause issues with absorbing B12, which is the reason it can be common.

miketurco likes this

Share this post


Link to post
Share on other sites